Georgia, 2018

Hail and Damaging Winds in Georgia, March 20, 2018

March 20, 2018 · NWS CHS · 3 events in 3 counties and zones

A large area of thunderstorms develop upstream of the southeast Georgia region and moved through during the early morning hours in the vicinity of a warm front. A few of these thunderstorms became strong enough to produce damaging wind gusts across interior portions of southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A large area of thunderstorms develop upstream of the southeast Georgia region and moved through during the early morning hours in the vicinity of a warm front. A few of these thunderstorms became strong enough to produce damaging wind gusts across interior portions of southeast Georgia. Then in the afternoon, additional thunderstorms developed ahead of a strong cold front, mainly impacting coastal areas of southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 20, 1:16 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 20, 1:16 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
216 AM EDT Tue Mar 20 2018

.SYNOPSIS...
A warm front will move north of our area tonight while a strong
cold front approaches from the west. The strong cold front will
cross the area Tuesday, followed by cooler high pressure for
the latter half of the week. A cold front could impact the area
next weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Severe T-storm Watch issued for the entire area through 9 am
Tuesday. The QLCS is showing no signs of weakening at this time
based on recent radar trends. That said, the HRRR does show is
weakening closer to daybreak, but by that time it's well into
our CWFA.

Previous discussion...
The upstream QLCS is continuing it's march toward the E-SE
overnight and since there is still ongoing severe t-storm
warnings, it's looking likely for a convective watch for a good
portion of our forecast area. We have already added mention of
damaging winds since the Hi-res guidances supports it surviving
in our CWFA, but in a somewhat weakened state. Given 50-60 kt of
shear and DCAPE approaching 1000 J/kg, there is the chance for
severe storms in our area from about 3 am to 8 am, with damaging
winds the main risk. However, with low WBZ and cold mid level
temps, large hail is also possible, along with frequent
lightning strikes. We have raised PoP's to account for this
holding together as it arrives.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
Tuesday: An "Enhanced Risk" of severe weather is forecast across
parts of Southeast South Carolina and Southeast Georgia Tuesday
morning into early Tuesday afternoon, especially along the
coastal corridor.

Latest guidance indicates a progressive shortwave trough with a
strong mid-lvl speed max skirting along the northern coast of the
Gulf of Mexico and over northern Florida during the day. At the sfc,
the area will be warm sectored ahead of a cold front that quickly
pushes eastward given strong and deep westerly flow off the sfc. The
timing of this front will play a large role in the overall strength
of thunderstorms and the severe weather threat across the area
Tuesday morning into early Tuesday afternoon. Given strong
unidirectional wind fields associated with the passing system along
with DCAPE values as high as 800-1000 J/kg within the warm sector,
the main severe weather threat should come in the form of damaging
straight-line winds associated with a line of strong to potentially
severe thunderstorms during morning hours, potentially into early
afternoon.

Increasing mid-lvl lapse rates around 7-8 C/km, lifted index values
upwards to -5/-6 C, along with 0-6km bulk shear of 50-60 kt could
produce bouts of moderate size hail in deepest convection. Although
low-lvl lapse rates and veering are not particularly strong over the
area (stronger north near the passing low pressure center), a quick
punch of low-lvl moisture characterized by PWATs near 1.25-1.5
inches, low LCLs, increasing SBCAPE (1500-2000 J/kg), including a
fairly large amount of 0-3km CAPE, could be sufficient to support an
isolated tornado or two across the area, mainly in thunderstorms
that initially develop within breaks of a convective line or just
ahead of the convective line. The greatest potential for severe
weather is anticipated along the coastal corridor of Southeast
Georgia and Southeast South Carolina where warming into the low/mid
70s coincides with the arrival of stronger wind fields and forcing
associated with the advancing cold front, progressive h5 shortwave
and divergence with a passing h25 jet aloft. Although conditions
appear conducive for strong and/or severe thunderstorms Tuesday
morning and potentially into Tuesday afternoon, ongoing convection
upstream could make way into the area late tonight and impact the
overall severe weather setup across Southeast South Carolina and
Southeast Georgia. Should this scenario unfold, activity would
likely suppress the overall strength potential of thunderstorms
Tuesday morning due to ongoing rains and widespread clouds. Activity
will have to be monitored tonight for any potential changes. Once
the cold front pushes through the area, the threat of severe weather
will come to an end. However, some lingering showers are possible
into mid late afternoon hours until the mid/upper lvl trough shift
offshore. Expect conditions to dry out fairly quick Tuesday night
with lows dipping into the low/mid 40s.

Wednesday and Thursday: Sfc low pressure will pull away to the
northeast while a mid/upper lvl trough remains overhead into
midweek. The main issue will be gusty winds over much of the area as
a tight pressure gradient occurs over the Southeast. In general, we
could see west-northwest wind gusts upwards to 25-30 mph as sfc
temps warm into the upper 50s/lower 60s Wednesday afternoon.
Overnight lows could approach the mid/upper 30s, leading to some
frost concerns away from the coast late. By Thursday, the pressure
gradient will relax with weather conditions remaining quiet and dry.
Afternoon temps should warm a few degrees, peaking in the lower
60s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Models remain in fairly good agreement through the long term period.
Surface high pressure will drift overhead on Friday and then
eventually into the Atlantic by Saturday. A cold front will approach
from the west on Saturday, and then cross the area sometime late
weekend. Moisture doesn't appear overly impressive so little, if
any, precipitation is expected to accompany it. Temperatures will
gradually warm through the period as flow turns more southerly.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
The upstream QLCS and associated SHRA/TSRA dropping E-SE across
central GA will weaken some as it moves closer to KCHS and KSAV
around 10-13Z Tuesday, but could still produce gusty winds,
lightning strikes and brief heavy rains. Another chance of
t-storms will exist during the mid and late afternoon hours, and
any direct impacts would result in flight restrictions, along
with damaging winds, hail and lightning.

Outside of convection there are additional concerns such as low
stratus that will impact both sites with IFR ceilings much of
the time late tonight into Tuesday morning. There is also the
problems with LLWS, since a 40-45 kt jet will exist around
1500-2000 ft into Tuesday morning, while surface winds remain
near or less than 10-12 kt through 14-15Z. Thereafter there is
enough mixing to support surface winds reaching as high as
around 25 kt gusts, if not greater. These winds will even
continue into tonight behind a cold front as VFR conditions
return.

Extended Aviation Outlook: Flight restrictions are likely Tuesday as
showers/tstms associated with a cold front impact the region.
Clearing will take place Wednesday, with VFR expected the rest of
the week. Breezy conditions likely Tuesday and Wednesday.

&&

.MARINE...
Tonight: A warm front will move north of our area while a
strong cold front approaches from the west. Winds will gradually veer
to the SW and increase, most noticeably late in the time
period. Wind gusts could approach 25 kt for the outer GA waters
(AMZ374), but we think they will stay just under Small Craft
Advisory criteria. Additionally, the risk of thunderstorms
continues. Some storms could become strong enough to require
warnings or at least Marine Weather Statements. There is even a
small risk for isolated waterspouts. Conditions are not ideal,
but there is a small window for a little sea fog to develop
prior to winds strengthening too much. Instead it would likely
be low cloud decks and not have as much impact on visibilities
as fog would.

Tuesday through Saturday: Marine conditions will deteriorate on
Tuesday as the pressure gradient tightens ahead of an area of low
pressure. A strong cold front associated with this low pressure
system will then shift offshore later Tuesday with strong cold air
advection in its wake. Small Craft Advisories will likely be needed,
beginning as early as late Tuesday morning in the outer Georgia
waters, and then spreading to most, if not all, waters later in the
day. Gale force winds are also possible in offshore Georgia waters
for a period of time Tuesday night through Wednesday morning. It's
still too early to hoist a Gale Watch at this time based on the
timing of the event. Winds and seas will improve on Thursday as high
pressure builds in and the gradient slackens. The high will drift
overhead Friday and then into the Atlantic by Saturday, allowing
winds to become southerly.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...ECT
AVIATION...
MARINE...
Hazardous weather outlook, Mar 20, 1:13 AM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
213 AM EDT Tue Mar 20 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-210615-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
213 AM EDT Tue Mar 20 2018

...SEVERE THUNDERSTORM WATCH 16 IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms: Additional severe storms could develop again
during Tuesday afternoon.

Lake Winds: A Lake Wind Advisory will be likely on Lake Moultrie
today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-210615-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
213 AM EDT Tue Mar 20 2018

...SEVERE THUNDERSTORM WATCH 16 IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe thunderstorms: Additional severe storms could develop again
Tuesday afternoon.

Gales: Gale force winds are expected across the area tonight. A Gale
warning will be required.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gales: Gale force winds could persist into Wednesday across parts of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-210615-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
213 AM EDT Tue Mar 20 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Severe thunderstorms: Thunderstorms are expected to impact the
region Tuesday afternoon and evening, some of which could become
severe with damaging winds, large hail, and possibly isolated
waterspouts.

Gales: Gale force winds are expected during tonight and a Gale
Warning will likely be required.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms: Showers and thunderstorms are expected to
develop on Tuesday ahead of a cold front. Some of the storms could
become severe with damaging winds, large hail, and isolated
waterspouts being the primary threats. The main time frame for
severe weather will be early Tuesday morning into early Tuesday
afternoon.

Gales: Gusty west winds are expected to develop behind a cold front
into Wednesday. Some gusts could reach gale force, and a Gale Warning
will likely be required.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Mar 19, 11:18 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
1218 AM EDT TUE MAR 20 2018

GAZ101-118-SCZ047-048-051-200445-
Effingham-Inland Chatham-Inland Jasper-Coastal Jasper-Beaufort-
1218 AM EDT TUE MAR 20 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
CHATHAM...BEAUFORT AND JASPER COUNTIES...

At 1218 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Meinhard, or 8 miles north of Pooler, moving
east at 40 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Savannah, Bluffton, Bellinger Hill Area, Jasper, Rincon, Port
Wentworth, Hardeeville and Marlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3241 8086 3214 8087 3219 8141 3220 8142
      3221 8141 3221 8142 3229 8143
TIME...MOT...LOC 0418Z 261DEG 36KT 3223 8130

ECT

The radar

The Charleston,SC radar (KCLX), 54 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Screven

When
March 20, 2:28 AM EST to 2:29 AM EST
Where
Screven County, 3.74 mi ESE of Mears
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.930, -81.520

Screven County dispatch reported a tree down on Old River Road near the intersection with Burtons Ferry Highway. There was also a power line down nearby on Sweetheart Circle.

Thunderstorm Wind, Jenkins

When
March 20, 2:31 AM EST to 2:32 AM EST
Where
Jenkins County, 4.12 mi E of Rogers
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.840, -82.000

Jenkins County dispatch reported a tree down blocking the roadway on Old Louisville Road.

Hail, McIntosh

When
March 20, 2:10 PM EST to 2:13 PM EST
Where
McIntosh County, 2.38 mi NNW of Townsend
Measured
0.75 in hail
Reported by
Public
Coordinates
31.560, -81.550

Penny sized hail was reported at the Townsend Bombing Range.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744471, 744472, 744470.